Annals of Applied Probability

Optimal position targeting via decoupling fields

Stefan Ankirchner, Alexander Fromm, Thomas Kruse, and Alexandre Popier

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider a variant of the basic problem of the calculus of variations, where the Lagrangian is convex and subject to randomness adapted to a Brownian filtration. We solve the problem by reducing it, via a limiting argument, to an unconstrained control problem that consists in finding an absolutely continuous process minimizing the expected sum of the Lagrangian and the deviation of the terminal state from a given target position. Using the Pontryagin maximum principle, we characterize a solution of the unconstrained control problem in terms of a fully coupled forward–backward stochastic differential equation (FBSDE). We use the method of decoupling fields for proving that the FBSDE has a unique solution. We exploit a monotonicity property of the decoupling field for solving the original constrained problem and characterize its solution in terms of an FBSDE with a free backward part.

Article information

Source
Ann. Appl. Probab., Volume 30, Number 2 (2020), 644-672.

Dates
Received: April 2017
Revised: January 2019
First available in Project Euclid: 8 June 2020

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1591603218

Digital Object Identifier
doi:10.1214/19-AAP1511

Mathematical Reviews number (MathSciNet)
MR4108118

Subjects
Primary: 49J05: Free problems in one independent variable 60H99: None of the above, but in this section
Secondary: 60G99: None of the above, but in this section 93E20: Optimal stochastic control

Keywords
Optimal stochastic control calculus of variations forward backward stochastic differential equation decoupling field

Citation

Ankirchner, Stefan; Fromm, Alexander; Kruse, Thomas; Popier, Alexandre. Optimal position targeting via decoupling fields. Ann. Appl. Probab. 30 (2020), no. 2, 644--672. doi:10.1214/19-AAP1511. https://projecteuclid.org/euclid.aoap/1591603218


Export citation

References

  • [1] Alfonsi, A., Schied, A. and Slynko, A. (2012). Order book resilience, price manipulation, and the positive portfolio problem. SIAM J. Financial Math. 3 511–533.
  • [2] Ankirchner, S., Jeanblanc, M. and Kruse, T. (2014). BSDEs with singular terminal condition and a control problem with constraints. SIAM J. Control Optim. 52 893–913.
  • [3] Ankirchner, S. and Kruse, T. (2015). Optimal position targeting with stochastic linear-quadratic costs. In Advances in Mathematics of Finance. Banach Center Publ. 104 9–24. Polish Acad. Sci. Inst. Math., Warsaw.
  • [4] Bank, P. and Voß, M. (2018). Linear quadratic stochastic control problems with stochastic terminal constraint. SIAM J. Control Optim. 56 672–699.
  • [5] Barrieu, P., Cazanave, N. and El Karoui, N. (2008). Closedness results for BMO semi-martingales and application to quadratic BSDEs. C. R. Math. Acad. Sci. Paris 346 881–886.
  • [6] Carmona, R. and Delarue, F. (2015). Forward–backward stochastic differential equations and controlled McKean–Vlasov dynamics. Ann. Probab. 43 2647–2700.
  • [7] Clarke, F. (2013). Functional Analysis, Calculus of Variations and Optimal Control. Graduate Texts in Mathematics 264. Springer, London.
  • [8] Delarue, F. (2002). On the existence and uniqueness of solutions to FBSDEs in a non-degenerate case. Stochastic Process. Appl. 99 209–286.
  • [9] Evans, L. C. (2005). An introduction to mathematical optimal control theory. Lecture notes, Dept. Mathematics, Univ. California, Berkeley.
  • [10] Fromm, A. (2015). Theory and applications of decoupling fields for forward–backward stochastic differential equations. Ph.D. thesis, Humboldt-Univ. Berlin.
  • [11] Fromm, A. and Imkeller, P. (2013). Existence, uniqueness and regularity of decoupling fields to multidimensional fully coupled FBSDEs. Preprint. Available at arXiv:1310.0499.
  • [12] Gelfand, I. M. and Fomin, S. V. (1963). Calculus of Variations. Prentice Hall, Englewood Cliffs, NJ. Revised English edition translated and edited by Richard A. Silverman.
  • [13] Graewe, P., Horst, U. and Qiu, J. (2015). A non-Markovian liquidation problem and backward SPDEs with singular terminal conditions. SIAM J. Control Optim. 53 690–711.
  • [14] Hu, Y. and Peng, S. (1995). Solution of forward–backward stochastic differential equations. Probab. Theory Related Fields 103 273–283.
  • [15] Kruse, T. (2014). Inverse optimal stopping and optimal closure of illiquid positions. Ph.D. thesis, Universitäts-und Landesbibliothek Bonn.
  • [16] Kruse, T. and Popier, A. (2016). Minimal supersolutions for BSDEs with singular terminal condition and application to optimal position targeting. Stochastic Process. Appl. 126 2554–2592.
  • [17] Ma, J., Protter, P. and Yong, J. M. (1994). Solving forward–backward stochastic differential equations explicitly—a four step scheme. Probab. Theory Related Fields 98 339–359.
  • [18] Ma, J., Wu, Z., Zhang, D. and Zhang, J. (2015). On well-posedness of forward–backward SDEs—a unified approach. Ann. Appl. Probab. 25 2168–2214.
  • [19] Ma, J., Yin, H. and Zhang, J. (2012). On non-Markovian forward–backward SDEs and backward stochastic PDEs. Stochastic Process. Appl. 122 3980–4004.
  • [20] Ma, J. and Yong, J. (1999). Forward–Backward Stochastic Differential Equations and Their Applications. Lecture Notes in Math. 1702. Springer, Berlin.
  • [21] Ma, J. and Yong, J. (1999). On linear, degenerate backward stochastic partial differential equations. Probab. Theory Related Fields 113 135–170.
  • [22] Mikami, T. and Thieullen, M. (2008). Optimal transportation problem by stochastic optimal control. SIAM J. Control Optim. 47 1127–1139.
  • [23] Pardoux, E. and Tang, S. (1999). Forward–backward stochastic differential equations and quasilinear parabolic PDEs. Probab. Theory Related Fields 114 123–150.
  • [24] Peng, S. and Wu, Z. (1999). Fully coupled forward–backward stochastic differential equations and applications to optimal control. SIAM J. Control Optim. 37 825–843.
  • [25] Popier, A. (2006). Backward stochastic differential equations with singular terminal condition. Stochastic Process. Appl. 116 2014–2056.
  • [26] Popier, A. (2007). Backward stochastic differential equations with random stopping time and singular final condition. Ann. Probab. 35 1071–1117.
  • [27] Tan, X. and Touzi, N. (2013). Optimal transportation under controlled stochastic dynamics. Ann. Probab. 41 3201–3240.
  • [28] Yong, J. (1997). Finding adapted solutions of forward–backward stochastic differential equations: Method of continuation. Probab. Theory Related Fields 107 537–572.
  • [29] Yong, J. (2010). Forward–backward stochastic differential equations with mixed initial-terminal conditions. Trans. Amer. Math. Soc. 362 1047–1096.
  • [30] Yong, J. and Zhou, X. Y. (1999). Stochastic Controls: Hamiltonian Systems and HJB Equations. Applications of Mathematics (New York) 43. Springer, New York.
  • [31] Ziemer, W. P. (1989). Weakly Differentiable Functions: Sobolev Spaces and Functions of Bounded Variation. Graduate Texts in Mathematics 120. Springer, New York.